Advertisement

Efficient Algorithms for the Prize Collecting Steiner Tree Problems with Interval Data

  • E. Álvarez-Miranda
  • A. Candia
  • X. Chen
  • X. Hu
  • B. Li
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6124)

Abstract

Given a graph G = (V,E) with a cost on each edge in E and a prize at each vertex in V, and a target set V′ ⊆ V, the Prize Collecting Steiner Tree (PCST) problem is to find a tree T interconnecting vertices in V′ that has minimum total costs on edges and maximum total prizes at vertices in T. This problem is NP-hard in general, and it is polynomial-time solvable when graphs G are restricted to 2-trees. In this paper, we study how to deal with PCST problem with uncertain costs and prizes. We assume that edge e could be included in T by paying cost \(x_e\in[c_e^-,c_e^+]\) while taking risk \(\frac{ c_e^+-x_e}{ c_e^+-c_e^-}\) of losing e, and vertex v could be awarded prize \(p_v\in [p_v^-,p_v^+]\) while taking risk \(\frac{ y_v-p_v^-}{p_v^+-p_v^-}\) of losing the prize. We establish two risk models for the PCST problem, one minimizing the maximum risk over edges and vertices in T and the other minimizing the sum of risks. Both models are subject to upper bounds on the budget for constructing a tree. We propose two polynomial-time algorithms for these problems on 2-trees, respectively. Our study shows that the risk models have advantages over the tradional robust optimization model, which yields NP-hard problems even if the original optimization problems are polynomial-time solvable.

Keywords

Prize collecting Steiner tree interval data 2-trees 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aron, I.D., Hentenryck, P.V.: On the complexity of the robust spanning tree problem with interval data. Operations Research Letters 32, 36–40 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Balas, E.: The prize cllecting travelling salesman problem. Network 19, 621–636 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chen, G., Xue, G.: A PTAS for weight constrained Steiner trees in series parallel graphs. Theoretical Computer Science 304, 237–247 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chen, X.J., Hu, J., Hu, X.D.: The polynomial solvable minimum risk spanning tree problem with interval data. European Journal Operational Research 198, 43–46 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Feofiloff, P., Fernandes, C.G., Ferreira, C.E., Pina, J.C.: Primal-dual approximation algorithms for the prize collecting Steiner tree problem. Information Processing Letters 103(5), 195–202 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Hu, J.: Minimizing maximum risk for fair network connection with interval data. Acta Mathematicae Applicatae Sinica 26(1), 33–40 (2010)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hwang, F.K., Richards, D.S., Winter, P.: The Steiner Tree Problem, Amsterdam (1992)Google Scholar
  8. 8.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Tatcher, J.W. (eds.) Complexity of Computer Computations, pp. 85–103. Plenum Press, New York (1972)Google Scholar
  9. 9.
    Klau, G., Ljubic, I., Mutzel, P., Pferschy, U., Weiskircher, R.: The fractional prize collecting Steiner tree problem on trees. In: Di Battista, G., Zwick, U. (eds.) ESA 2003. LNCS, vol. 2832, pp. 691–702. Springer, Heidelberg (2003)Google Scholar
  10. 10.
    Lucena, A., Resende, M.G.: Strong lower bounds for the prize collecting Steiner tree problem in graphs. Discrete Applied Mathematics 141, 277–294 (1979)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Megiddo, N.: Combinatorial optimizaion with rational objective functions. Mathematics of Operations Research 4, 414–424 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Wald, J.A., Colbourn, C.J.: Steiner trees, partial 2-trees, and minimum IFI networks. Networks 13, 159–167 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Zielinski, P.: The computational complexity of the relative robust shortest path problem with interval data. European Journal Operational Research 158, 570–576 (2004)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • E. Álvarez-Miranda
    • 1
  • A. Candia
    • 1
  • X. Chen
    • 2
  • X. Hu
    • 2
  • B. Li
    • 2
  1. 1.Industrial Management DepartmentUniversidad de TalcaChile
  2. 2.Institute of Applied MathematicsChinese Academy of SciencesBeijingChina

Personalised recommendations